Which psychotropic medications induce hepatotoxicity?

Karim Sedky, Racha Nazir, Aditya Joshi, Gagandeep Kaur, Steven Lippmann

Research output: Contribution to journalArticle

22 Citations (Scopus)

Abstract

Objective: Safe prescribing practices to minimize pharmaceutically induced liver damage or worsening of preexisting conditions require knowledge about medicines with hepatotoxic potential. This paper reviews psychotropic medications and their effects on the liver. Methods: A MEDLINE search was performed utilizing the phrase "drug-induced liver injury" with various categories of psychiatric drugs. Only articles written in English were utilized. Results: Hepatotoxicity can be acute or chronic in nature. Medication discontinuation is necessary in acute forms, while close monitoring is required in milder forms of medication-induced chronic liver damage. Nefazodone, pemoline and/or tacrine are the highest offenders. Carbamazepine and valproate products (e.g., divalproex) can lead to this adverse event and should be avoided in patients with liver disease, persons with alcohol misuse or those consuming high doses of acetaminophen. Conclusion: Knowing the risk levels associated with various medicines is important; prescribing multiple drugs with hepatotoxic effects should be avoided. One should educate patients about early warning signs of liver injury. Always provide clinical and laboratory monitoring before and during the use of hepatotoxic drugs. Clinical features and laboratory results govern medication prescribing with ongoing risk-to-benefit ratio assessment during pharmacotherapy.

Original languageEnglish (US)
Pages (from-to)53-61
Number of pages9
JournalGeneral Hospital Psychiatry
Volume34
Issue number1
DOIs
StatePublished - Jan 1 2012

Fingerprint

Liver
Valproic Acid
Pemoline
Chemical and Drug Induced Liver Injury
Drug Prescriptions
Tacrine
Preexisting Condition Coverage
Carbamazepine
Acetaminophen
MEDLINE
Pharmaceutical Preparations
Psychiatry
Liver Diseases
Alcohols
Drug Therapy
Wounds and Injuries
nefazodone

All Science Journal Classification (ASJC) codes

  • Psychiatry and Mental health

Cite this

Sedky, Karim ; Nazir, Racha ; Joshi, Aditya ; Kaur, Gagandeep ; Lippmann, Steven. / Which psychotropic medications induce hepatotoxicity?. In: General Hospital Psychiatry. 2012 ; Vol. 34, No. 1. pp. 53-61.
@article{c2f6ad6d50684fc391cb92cfb2c9d486,
title = "Which psychotropic medications induce hepatotoxicity?",
abstract = "Objective: Safe prescribing practices to minimize pharmaceutically induced liver damage or worsening of preexisting conditions require knowledge about medicines with hepatotoxic potential. This paper reviews psychotropic medications and their effects on the liver. Methods: A MEDLINE search was performed utilizing the phrase {"}drug-induced liver injury{"} with various categories of psychiatric drugs. Only articles written in English were utilized. Results: Hepatotoxicity can be acute or chronic in nature. Medication discontinuation is necessary in acute forms, while close monitoring is required in milder forms of medication-induced chronic liver damage. Nefazodone, pemoline and/or tacrine are the highest offenders. Carbamazepine and valproate products (e.g., divalproex) can lead to this adverse event and should be avoided in patients with liver disease, persons with alcohol misuse or those consuming high doses of acetaminophen. Conclusion: Knowing the risk levels associated with various medicines is important; prescribing multiple drugs with hepatotoxic effects should be avoided. One should educate patients about early warning signs of liver injury. Always provide clinical and laboratory monitoring before and during the use of hepatotoxic drugs. Clinical features and laboratory results govern medication prescribing with ongoing risk-to-benefit ratio assessment during pharmacotherapy.",
author = "Karim Sedky and Racha Nazir and Aditya Joshi and Gagandeep Kaur and Steven Lippmann",
year = "2012",
month = "1",
day = "1",
doi = "10.1016/j.genhosppsych.2011.10.007",
language = "English (US)",
volume = "34",
pages = "53--61",
journal = "General Hospital Psychiatry",
issn = "0163-8343",
publisher = "Elsevier Inc.",
number = "1",

}

Which psychotropic medications induce hepatotoxicity? / Sedky, Karim; Nazir, Racha; Joshi, Aditya; Kaur, Gagandeep; Lippmann, Steven.

In: General Hospital Psychiatry, Vol. 34, No. 1, 01.01.2012, p. 53-61.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Which psychotropic medications induce hepatotoxicity?

AU - Sedky, Karim

AU - Nazir, Racha

AU - Joshi, Aditya

AU - Kaur, Gagandeep

AU - Lippmann, Steven

PY - 2012/1/1

Y1 - 2012/1/1

N2 - Objective: Safe prescribing practices to minimize pharmaceutically induced liver damage or worsening of preexisting conditions require knowledge about medicines with hepatotoxic potential. This paper reviews psychotropic medications and their effects on the liver. Methods: A MEDLINE search was performed utilizing the phrase "drug-induced liver injury" with various categories of psychiatric drugs. Only articles written in English were utilized. Results: Hepatotoxicity can be acute or chronic in nature. Medication discontinuation is necessary in acute forms, while close monitoring is required in milder forms of medication-induced chronic liver damage. Nefazodone, pemoline and/or tacrine are the highest offenders. Carbamazepine and valproate products (e.g., divalproex) can lead to this adverse event and should be avoided in patients with liver disease, persons with alcohol misuse or those consuming high doses of acetaminophen. Conclusion: Knowing the risk levels associated with various medicines is important; prescribing multiple drugs with hepatotoxic effects should be avoided. One should educate patients about early warning signs of liver injury. Always provide clinical and laboratory monitoring before and during the use of hepatotoxic drugs. Clinical features and laboratory results govern medication prescribing with ongoing risk-to-benefit ratio assessment during pharmacotherapy.

AB - Objective: Safe prescribing practices to minimize pharmaceutically induced liver damage or worsening of preexisting conditions require knowledge about medicines with hepatotoxic potential. This paper reviews psychotropic medications and their effects on the liver. Methods: A MEDLINE search was performed utilizing the phrase "drug-induced liver injury" with various categories of psychiatric drugs. Only articles written in English were utilized. Results: Hepatotoxicity can be acute or chronic in nature. Medication discontinuation is necessary in acute forms, while close monitoring is required in milder forms of medication-induced chronic liver damage. Nefazodone, pemoline and/or tacrine are the highest offenders. Carbamazepine and valproate products (e.g., divalproex) can lead to this adverse event and should be avoided in patients with liver disease, persons with alcohol misuse or those consuming high doses of acetaminophen. Conclusion: Knowing the risk levels associated with various medicines is important; prescribing multiple drugs with hepatotoxic effects should be avoided. One should educate patients about early warning signs of liver injury. Always provide clinical and laboratory monitoring before and during the use of hepatotoxic drugs. Clinical features and laboratory results govern medication prescribing with ongoing risk-to-benefit ratio assessment during pharmacotherapy.

UR - http://www.scopus.com/inward/record.url?scp=84855357195&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84855357195&partnerID=8YFLogxK

U2 - 10.1016/j.genhosppsych.2011.10.007

DO - 10.1016/j.genhosppsych.2011.10.007

M3 - Article

C2 - 22133982

AN - SCOPUS:84855357195

VL - 34

SP - 53

EP - 61

JO - General Hospital Psychiatry

JF - General Hospital Psychiatry

SN - 0163-8343

IS - 1

ER -